Pennsylvania, 2021

Hail and Damaging Winds in Pennsylvania, July 6, 2021

July 6, 2021 · NWS CTP · 6 events in 4 counties and zones

Scattered thunderstorms developed in a moderate-to-high CAPE, but relatively low shear, environment over eastern Pennsylvania during the afternoon of July 6, 2021. Sporadic wind damage was reported from a few storms, along with half dollar-sized hail in Hershey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered thunderstorms developed in a moderate-to-high CAPE, but relatively low shear, environment over eastern Pennsylvania during the afternoon of July 6, 2021. Sporadic wind damage was reported from a few storms, along with half dollar-sized hail in Hershey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 6, 1:31 PM EST, 59 minutes earlier.

Area forecast discussion, Jul 6, 1:31 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service State College PA
231 PM EDT Tue Jul 6 2021

.SYNOPSIS...
Hot and humid conditions today and Wednesday will trend seasonably
cooler Thursday and Friday. Rounds of showers and thunderstorms
will last through the end of the week with Saturday looking like
the best chance for a dry day. Unsettled weather returns by the
end of the weekend with more periods of rain and storms into
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
2pm update... Severe Thunderstorm Watches have been hoisted for
the northeastern counties through 8pm and southeastern counties
through 10pm.

First round of thunderstorms has moved across the northern tier
and is pushing through Tioga County currently. These storms
have a history of some gusts to 45 mph but are in a weakening
phase. Behind them, the airmass is quickly recovering and
destabilizing once again, as evidenced by a new cluster of
convection developing in Warren and McKean Counties. Will keep
an eye on these and see if the instability can get large enough
behind the first round of convection to support severe
thunderstorms late this afternoon and evening. The primary
hazard will be gusty winds.

From previous...

Heat advisory remains in effect for the Lower
Susq Valley through 7 PM for heat index values near or slightly
above 100F. Temps of 18-20C at 850 mb support high temps in the
mid 90s in the southeastern valleys given full sunshine.
Remaining mindful of the smoke and haze in the sky, we do
continue to shave a degree or two off the NBM temperature
guidance.

Another forecast challenge is how much drier air from aloft will
mix down during peak heating. Unlike our previous heat wave at
the end of June, which had a source region in the deep tropics,
the hot airmass over us today actually spilled over from the
western ridge that brought heat to the Pacific coast last week.
Back trajectories show this airmass moving down from British
Columbia and south central Canada (where there are several
ongoing wildfires, which explains the smoky skies locally).
This time around, the moisture is a bit more shallow and there
is a higher potential for lower dewpoint air to mix down during
peak heating / peak PBL depth during the afternoon.
Nevertheless, it will be a hot day.

After the severe threat this afternoon and evening, hires model
data shows convection fading over the southern portion of CPA
after midnight. Look for another muggy night with lows 65-75F or
+10F above early July climo.

&&

.SHORT TERM /WEDNESDAY/...
An upper shortwave trough is fcst to pivot eastward across the
Great Lakes/Midwest on Wednesday. Ample low level moisture and
instability will fuel showers and thunderstorms. SPC has
highlighted the northeast quadrant of the CWA with a MRGL SWO
with sporadic strong/damaging wind threat on Wednesday
afternoon.and WPC has a good portion of the area in a MRGL ERO
Wed and Thu. Heavy downpours should remain progressive on Wed
with a low risk of flooding. The primary concern this period
centers around potential for a PRE later on D2 into D3 although
there is considerable model uncertainty on the evolution of the
two aforementioned features of interest. Regardless of the
details, at this point measurable rainfall is very likely on
Thursday with categorical POPs supported by a multi-model blend.

MaxTs should peak on Wednesday with HX values making around run
toward 100F in the central and southeast valleys. Trend of very
warm and muggy nights will continue with max T falling back
about 10F on Thursday due to cloud cover/probable rain showers.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Latest NHC track of TS Elsa is consistent keeps it south of the
CWA - going offshore around the DelMarVa peninsula early Friday
morning. But, the plume of higher/tropical moisture will likely
give us extra juice for the showers and storms which form on
Thursday. The heavy rain puts us in a MRGL risk for flash
flooding for Thurs. The persistent frontal boundary just to our
north will drop southward for a brief time from late Friday into
late Sat, perhaps helped by Elsa as she passes off to the east,
pulling in the drier air from the NW. Muggy air Wed night will
keep temps in the 60s and l70s.

Despite the tropical nature of our airmass on Thursday, the
temps will stay in the 70s in the NW half of the area. The maxes
should get into the 80s again for the rest of the area with Heat
Index running in the m90s at highest. Temps Friday should be
similar to Thursday with rain showers fcst to pull away from the
area Friday night behind the weak front.

Conditions on Saturday improve slightly, with another chance of
afternoon showers and thunderstorms. By Sunday/Monday, another
upper-level trough and surface low-pressure system will
contribute to showers and thunderstorms for the start of next
week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHRA/TSRA have developed early this afternoon across the
northern tier. One round of TSRA moved through BFD earlier and
there can still be a few pop up SHRA or TSRA there this
afternoon. Expanded VCTS farther south to IPT, UNV, MDT and LNS
this afternoon and evening, main impacts from any TSRA would be
brief reductions in visibility and gusty winds.

Potential for some patchy fog late tonight where it rains this
afternoon and evening, otherwise VFR conditions expected.

Outlook...

Wed...Another hot, humid day with high density altitudes. There
is another chance of scattered restrictions in aftn SHRA/TSRA.

Thu-Fri...Occasional restrictions likely with a good chance of
SHRA/TSRA.

Sat...Improved conditions, although a few SHRA/TSRA remain possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 6 PM EDT this evening for PAZ036-056-057-
059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl/Colbert
SHORT TERM...Steinbugl/Colbert
LONG TERM...Dangelo/Colbert
AVIATION...Martin/Travis
Hazardous weather outlook, Jul 6, 12:40 PM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
140 PM EDT Tue Jul 6 2021

PAZ004-005-010-017-024>026-033>035-071745-
Warren-McKean-Elk-Clearfield-Cambria-Blair-Huntingdon-Somerset-
Bedford-Fulton-
140 PM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Locally heavy rainfall and isolated flooding are possible Wednesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ057-059-065-066-071745-
Dauphin-Lebanon-York-Lancaster-
140 PM EDT Tue Jul 6 2021

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 336 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The heat index will approach 100 degrees Wednesday afternoon.

Locally heavy rainfall and isolated flooding are possible Wednesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ011-012-018-019-027-028-045-049-050-071745-
Cameron-Northern Clinton-Northern Centre-Southern Centre-Mifflin-
Juniata-Southern Clinton-Union-Snyder-
140 PM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe storms are possible Wednesday afternoon.

Locally heavy rainfall and isolated flooding are possible Wednesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-037-041-042-046-051>053-071745-
Potter-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour-
Northumberland-Columbia-
140 PM EDT Tue Jul 6 2021

...SEVERE THUNDERSTORM WATCH 335 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe storms are possible Wednesday afternoon.

Locally heavy rainfall and isolated flooding are possible Wednesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-071745-
Schuylkill-
140 PM EDT Tue Jul 6 2021

...SEVERE THUNDERSTORM WATCH 336 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe storms are possible Wednesday afternoon.

Locally heavy rainfall and isolated flooding are possible Wednesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056-063-064-071745-
Franklin-Perry-Cumberland-Adams-
140 PM EDT Tue Jul 6 2021

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Locally heavy rainfall and isolated flooding are possible late this
afternoon into early tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The heat index will approach 100 degrees Wednesday afternoon.

Locally heavy rainfall and isolated flooding are possible Wednesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 11:45 AM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service State College PA
1245 PM EDT Tue Jul 6 2021

PAZ005-006-061730-
McKean PA-Potter PA-
1245 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND POTTER
COUNTIES UNTIL 130 PM EDT...

At 1245 PM EDT, Doppler radar indicated a strong thunderstorm over
Coryville, moving east at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Coudersport, Port Allegany, Shinglehouse, Genesee, Denton Hill State
Park, Coryville, Eldred, Ulysses, Sweden Valley, Oswayo, Ceres and
Ski Denton Ski Area.

LAT...LON 4200 7774 4174 7782 4183 7847 4200 7845
TIME...MOT...LOC 1645Z 275DEG 29KT 4192 7836

Travis
Special weather statement, Jul 6, 12:26 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service State College PA
126 PM EDT Tue Jul 6 2021

PAZ006-037-041-061800-
Potter PA-Northern Lycoming PA-Tioga PA-
126 PM EDT Tue Jul 6 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER...NORTHERN
LYCOMING...AND TIOGA COUNTIES UNTIL 200 PM EDT...

At 126 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Whitesville to near Cherry Springs State
Park. Movement was east at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Wellsboro, Morris, Elkland, Galeton, Westfield, Gaines, Keeneyville,
Leetonia, Harrison Valley, Cherry Springs State Park, Leonard
Harrison State Park, Denton Hill State Park, Cedar Run, Ole Bull
State Park, Slate Run, Lyman Run State Park, Knoxville, Ulysses,
Osceola and Ski Denton Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4144 7734 4154 7795 4200 7782 4200 7719
TIME...MOT...LOC 1726Z 277DEG 35KT 4197 7774 4160 7783

Dangelo
Special weather statement, Jul 6, 12:51 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service State College PA
151 PM EDT Tue Jul 6 2021

PAZ004-061815-
Warren PA-
151 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN COUNTY UNTIL 215
PM EDT...

At 150 PM EDT, Doppler radar indicated a strong thunderstorm over
Youngsville, moving east at 35 mph.

Wind gusts of 50 to 55 mph and penny size hail are possible.

Locations impacted include...
Warren, Youngsville, Russell, Scandia, Warren South, Kinzua Dam,
Starbrick and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4195 7891 4184 7892 4183 7892 4183 7895
      4176 7895 4175 7896 4179 7934 4187 7935
      4198 7892
TIME...MOT...LOC 1750Z 263DEG 30KT 4184 7927

Dangelo
Special weather statement, Jul 6, 1:21 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service State College PA
221 PM EDT Tue Jul 6 2021

PAZ004-005-061915-
McKean PA-Warren PA-
221 PM EDT Tue Jul 6 2021

...STRONG THUNDERSTORMS WILL AFFECT MUCH OF MCKEAN AND WARREN
COUNTIES...

At 217 PM EDT, Doppler radar indicated strong thunderstorms over
northern parts of McKean and Warren counties.  The strongest
storm was just east of the city of Warren, moving east at 50 mph.

Any of these storms could produce nickel size hail and wind gusts of
50 to 55 mph. The storms will move generally to the east, but
additional storms could form as well.

Locations impacted include...
Warren, Bradford, Kane, Allegany State Park, Port Allegany,
Sheffield, Columbus, Youngsville, Smethport, Wetmore, Russell,
Shinglehouse, Betula, Spring Creek, Rew, Crosby, Ludlow, Marshburg,
Kinzua Bridge State Park and Scandia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7820 4162 7820 4162 7841 4160 7842
      4160 7848 4163 7849 4163 7961 4200 7960
TIME...MOT...LOC 1817Z 263DEG 49KT 4185 7908

Dangelo
Special weather statement, Jul 6, 2:01 PM EST, 29 minutes before
Special Weather Statement
National Weather Service State College PA
301 PM EDT Tue Jul 6 2021

PAZ042-061945-
Sullivan PA-
301 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
345 PM EDT...

At 301 PM EDT, Doppler radar indicated a strong thunderstorm near
Lincoln Falls, moving east at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Ricketts Glen State Park, Lincoln Falls, Shunk, Dushore, Laporte,
Forksville, Eagles Mere and Hillsgrove.

LAT...LON 4134 7630 4146 7677 4149 7678 4158 7675
      4154 7622
TIME...MOT...LOC 1901Z 279DEG 35KT 4157 7661

Travis
Special weather statement, Jul 6, 2:17 PM EST, 13 minutes before
Special Weather Statement
National Weather Service State College PA
317 PM EDT Tue Jul 6 2021

PAZ041-042-046-053-062000-
Columbia PA-Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
317 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA...SOUTHERN
LYCOMING...SULLIVAN...AND NORTHERN LYCOMING COUNTIES UNTIL 400 PM
EDT...

At 316 PM EDT, Doppler radar indicated a strong thunderstorm over
Barbours, moving southeast at 30 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Jamison City, Waller, Kettle Creek Gorge, Biggertown, Lairdsville,
Central, Muncy Valley, Barbours, Picture Rocks, Eagles Mere and
Hillsgrove.

LAT...LON 4130 7631 4115 7657 4140 7693 4147 7680
      4134 7630
TIME...MOT...LOC 1916Z 298DEG 25KT 4139 7682

Travis

The radar

The Binghamton radar (KBGM), 83 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
July 6, 2:30 PM EST
Where
Sullivan County, 2.07 mi N of Mildred
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
41.510, -76.377

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees, branches and wires along Route 487 between East Cherry Street and Connells Dam Road in Dushore.

Thunderstorm Wind, Columbia

When
July 6, 2:48 PM EST
Where
Columbia County, 1.11 mi WNW of Central
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
41.305, -76.400

A severe thunderstorm producing winds estimated near 60 mph knocked down several trees in the 1300 block of Elk Grove Road in Sugarloaf Township.

Thunderstorm Wind, Columbia

When
July 6, 2:50 PM EST
Where
Columbia County, 0.08 mi S of Jamison City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.299, -76.370

A severe thunderstorm producing winds estimated near 60 mph knocked down a large tree across Jamison City Road.

Hail, Dauphin

When
July 6, 3:39 PM EST
Where
Dauphin County, Hershey
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
40.280, -76.650

A severe thunderstorm produced half dollar-sized hail in Hershey.

Thunderstorm Wind, Lebanon

When
July 6, 3:49 PM EST
Where
Lebanon County, 2.14 mi SSW of Campbelltown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.250, -76.590

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees south of Campbelltown.

Thunderstorm Wind, Dauphin

When
July 6, 3:55 PM EST
Where
Dauphin County, 0.54 mi WSW of Bachmanville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.248, -76.610

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees across roads and one onto a house southwest of Campbelltown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959231, 959232, 959234, 959228, 959235, 959236.